Alert archive / Iowa / Special Weather Statements in 2020

Special Weather Statement, NWS Des Moines, IA

August 15, 2020Lucas County, Iowa

NWS Des Moines, IA issued this special weather statement at Aug 15, 2020, 2:21 AM CDT for Lucas County, Iowa. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2020, 2:21 AM CDT (07:21 UTC)
Expired
Aug 15, 2020, 3:00 AM CDT
In force
39 min
Issued by
NWS Des Moines, IA

County Lucas County, IA

The radar

The Des Moines radar (KDMX), 87 km from the middle of the area, began a volume at 07:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 7.4 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2020-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2776 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2020-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2776 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
1290 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.8
Supercell composite
11.4

Open this sounding in Storm Lab

The text

As transmitted.

193 
WWUS83 KDMX 150721
SPSDMX

Special Weather Statement
National Weather Service Des Moines IA
221 AM CDT Sat Aug 15 2020
 
IAZ083-084-095-150800-
Clarke IA-Lucas IA-Wayne IA-
221 AM CDT Sat Aug 15 2020

...Small hail possible...

At 220 AM CDT, Doppler radar was tracking a strong thunderstorm 12
miles east of Osceola, moving south at 20 mph.

Penny size hail and winds to around 30 mph will be possible with 
this storm.

Rainfall amounts up to around one inch will be possible with this 
storm.

Locations impacted include...
Humeston, Lucas, Woodburn and Derby. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4090 9356 4090 9360 4111 9364 4115 9351
      4089 9335 4086 9356
TIME...MOT...LOC 0720Z 340DEG 19KT 4106 9355 

$$

Ansorge

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this special weather statement went out at Aug 14, 11:56 PM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, Aug 14, 11:56 PM CDT, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1156 PM CDT Fri Aug 14 2020

...Updated Aviation Discussion...

.DISCUSSION.../Tonight through Friday/
Issued at 256 PM CDT Fri Aug 14 2020

Summary...

Primary forecast concerns will be over the next 6 to 12 hours with
the potential for strong to severe storms, including damaging winds
and hail as threats. More details in the sections below.

The remainder of the forecast will remain on the quieter, a bit
cooler, and much less humid side with northwest upper level flow
prevailing and only periodic chances for a shower/storm or two.

Today through Tonight...

Mid and upper level troughing continues to work its way across the
Dakotas and into Minnesota this afternoon, including a surface low
reflection sliding NE currently positioned in the ND/SD/MN tri-state
border region, yielding a surface cold front stretching back to the
S/SW. Ahead of the cold front, a remnant elevated outflow/gravity
wave continues to kick off scattered showers and the odd lightning
strike or two, but being away from the bulk of the forcing and
support will continue to predominantly struggle as it continues into
western Iowa. Back along the approaching front, deep convection has
begun to initiate in the Sioux City and will be the area to watch.
Across the state, established southerly flow kept the region on the
warm and humid side with temperatures in the mid 80s and dew points
regularly into the low 70s.

Ultimately, the question is whether or not we have enough support
for severe storms late this afternoon and evening. Let's take a
look...

With the warm and humid conditions established, and a degree of
moisture pooling ahead of the front, MUCAPE values in excess of 4000
J/kg and MLCAPE values in excess of 2500 J/kg respectively have been
established across W/NW IA by mid afternoon today. Generally,
forcing will not be in question either with a potent cold front,
attached to the parent surface low north of the region, that will
traverse the state through the evening. Shear profiles are at least
marginally supportive with effective shear depictions remaining in
the 30-35 kt range. The better veering profiles reside north of the
area, yielding environmental 0-3km SRH values around or less than
150 m2/s2, especially as you work south. Areas of steep lapse rates
in excess of 8 deg C/km continue to suggest at least some large hail
potential, especially should storms efficiently tap into available
shear. Strong winds may also be seen with drier low-mid levels and
DCAPE values in 1000 J/kg.

Working against severe potential are depictions of convection ahead
of the better/most supportive 0-3km and 0-6km shear profiles and
shear vectors losing orthogonal position through the event.
Additionally there are continued depictions of a stronger EML within
HRRR family than originally anticipated by overnight and early
morning synoptic and hi-res models, suggesting more of a broken
line of convection versus traditional QLCS.

Overall, anticipate broken line segments of convection to work
their way across the state through the late afternoon and evening
hours, with the best severe potential over the northwest third of
the area, lining up well with existing SPC Day One Outlook. A few
cells may be able to efficiently take advantage of the
anticipated effective shear profiles and yield periods of severe
hail and winds. Otherwise, expect majority of the activity to be
sub- severe. As the convection and front work into central Iowa,
waning instability will reduce the severe threat further,
especially on the hail side, but stronger winds could continue
into the evening.

While severe threat into central and eastern Iowa will reduce
through the evening, given the continuing recovery efforts from
the Monday derecho, recovery crews and the public will want to
keep an eye out on vulnerable trees, power poles, etc... as they
may be susceptible to additional damage from sub-severe winds, let
alone severe winds, given their already weakened nature.

Saturday through Friday...

Expected weather becomes much more comfortable, and predominantly
quiet through the rest of the forecast. Why? A large 500mb high will
develop over the SW US and result in amplified western CONUS ridging
that will yield prevailing NW flow over the region. Other than
periodic shortwaves yielding lower end shower/storm chances at
times, a dry forecast will prevail much of the time.

&&

.AVIATION.../For the 06Z TAFS through 06Z Saturday night/
Issued at 1158 PM CDT Fri Aug 14 2020

Line of weak convection moving across the state with the
advancement of a cold front. Winds will shift northwest and gust
to around 20-25 knots for a short stint. There looks to be a brief
period of MVFR visibility at ALO due to some heavy rain.
Otherwise, VFR conditions are likely through the TAF period.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...Curtis
AVIATION...Podrazik
Hazardous weather outlook, Aug 14, 10:28 PM CDT, 3 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
1028 PM CDT Fri Aug 14 2020

IAZ004-005-015-023-024-033-034-044-045-057-160330-
Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Sac-Calhoun-Crawford-
Carroll-Audubon-
1028 PM CDT Fri Aug 14 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ006-007-016-017-025>028-035>039-046>050-058>062-070>075-
081>086-092>097-160330-
Winnebago-Worth-Hancock-Cerro Gordo-Wright-Franklin-Butler-Bremer-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Greene-Boone-Story-
Marshall-Tama-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-
Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-
Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
1028 PM CDT Fri Aug 14 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Thunderstorms are possible through 3 am tonight. A few storms in
northern Iowa may be strong to severe, with damaging winds and
hail as the primary threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time, though any
hazardous weather reports is appreciated.

Kotenberg

In the hours before

Special weather statement, Aug 15, 1:50 AM CDT, 31 minutes before
Special Weather Statement
National Weather Service Des Moines IA
150 AM CDT Sat Aug 15 2020

IAZ073-083-084-150715-
Clarke IA-Lucas IA-Warren IA-
150 AM CDT Sat Aug 15 2020

...Small hail possible and brief period of heavy rain...

At 148 AM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Avenue Of The Saints Event Center, or 11 miles
south of Indianola, moving southeast at 35 mph.

Penny size hail and winds up to around 30 mph will be possible with
this storm.

Rainfall amounts up to around one inch will be possible with this
storm.

Locations impacted include...
Lucas and Woodburn.

LAT...LON 4123 9375 4129 9362 4106 9340 4098 9357
TIME...MOT...LOC 0648Z 326DEG 30KT 4120 9364

Ansorge
Special weather statement, Aug 15, 2:21 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Des Moines IA
221 AM CDT Sat Aug 15 2020

IAZ083-084-095-150800-
Clarke IA-Lucas IA-Wayne IA-
221 AM CDT Sat Aug 15 2020

...Small hail possible...

At 220 AM CDT, Doppler radar was tracking a strong thunderstorm 12
miles east of Osceola, moving south at 20 mph.

Penny size hail and winds to around 30 mph will be possible with
this storm.

Rainfall amounts up to around one inch will be possible with this
storm.

Locations impacted include...
Humeston, Lucas, Woodburn and Derby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4090 9356 4090 9360 4111 9364 4115 9351
      4089 9335 4086 9356
TIME...MOT...LOC 0720Z 340DEG 19KT 4106 9355

Ansorge

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 1:50 AM CDTSpecial Weather StatementDMXClarke25 min
Aug 15, 2:58 AM CDTSpecial Weather StatementDMXWayne47 min
Aug 15, 3:31 AM CDTSpecial Weather StatementDMXWayne29 min

Nearby

Special Weather Statements in Iowa, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.